Georgia, 2025

Damaging Winds in Georgia, March 31, 2025

March 31, 2025 · NWS CHS · 3 events in 2 counties and zones

A strong line of thunderstorms developed well in advance of an approaching cold front. This line of storms moved across southeast Georgia and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong line of thunderstorms developed well in advance of an approaching cold front. This line of storms moved across southeast Georgia and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 31, 3:24 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 31, 3:24 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
424 PM EDT Mon Mar 31 2025

.SYNOPSIS...
Showers and thunderstorm will occur this evening ahead of a
cold front. The front lingers nearby mid-week, before stronger
high pressure prevails late this week. Another cold front could
approach later this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Late Afternoon into Early Evening: Aloft, h5 shortwave energy will
quickly move into Georgia by mid-afternoon, reaching southern South
Carolina by early evening. At the sfc, a strong cold front will
cross the Appalachian mountains, approaching the region during the
evening and overnight, keeping the local area solidly within a moist
warm-sector through evening hours. Warm air advection along with
substantial breaks in cloud cover have already allowed temps to
reach the low-mid 80s away from the coast. A sea breeze will help
maintain slightly cooler onshore wind across coastal communities,
with temps generally in the low-mid 70s.

Environmental moisture levels and instability have increased late
this afternoon, with PWATs near 1.60-1.80 inches and warmer sfc
temps leading to an axis of SBCAPE stretched across the local area,
generally in the 2000-3500 J/kg range. This coincides with 0-6 km
bulk shear near 20-30 kt, mainly supportive of loosely organized
convective activity that develops an hour or so prior to a squall
line currently making entering Southeast Georgia late this afternoon
afternoon. Most guidance suggests activity ahead of the main line of
thunderstorms to remain sub-severe. The bulk of showers and
thunderstorm activity is more likely to occur/continue in a slightly
more sheared environment just upstream (west) of the local area in
the form of a squall line, progressing east with time. Based on
latest radar trends, this line will traverse inland zones during the
next few hours, quickly progressing toward the coast into early
evening, then shifting offshore by around 8-9 PM. Thunderstorms
along and/or near the passing squall line will be capable of
becoming strong and/or severe, with greatest impacts likely to occur
away from the coast where instability remains stronger before
sunset.

The overall environment remains most conducive for damaging wind as
the line of thunderstorms makes a faster push toward the coast
within an environment indicating strong low-lvl wind fields (at least
40 kt) and modest DCAPE and low-lvl lapse rates. The tornado risk
remains low with soundings displaying unidirectional wind profiles,
but a brief spin-up cannot be ruled out inland if any rear-inflow
jets develop near convection, orienting parts of the QLCS in a more
northwest to southeast fashion (line normal bulk shear). The latest
HREF ensemble has noticeably decreased 2-5 updraft helicities across
the area, suggesting a very limited tornado risk as well. The risk
for hail remains low as well, with perhaps a few storms capable of
marginally severe hail (1 inch), but overall the environment is not
conducive for something more significant. A Severe Thunderstorm
Watch is now in effect for all areas until 9 PM, including for
nearshore coastal waters.

Given the progressive nature of the squall line, rainfall
amounts will be on the order of 1/3 to 2/3 inches, but with
locally higher amounts approaching 1 inch over a short period of
time during thunderstorms. Fortunately the high tide occurs
after the squall line passes offshore.

Late Evening and Overnight: The trailing cold front is not expected
to reach the local area until late night, allowing a few additional
showers to persist across the local area until fropa occurs.
Skies should also begin to clear out late and with recent rains/wet
grounds, patchy fog remains a possibility until around daybreak.
Low temps should generally range in the mid 50s inland to lower
60s closer to the coast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As a cold front departs offshore, Canadian high pressure spreading
south into the MidWest will gradually filter into the Southeast
Tuesday. Surface high pressure will then continue to build across
the forecast area through the period as the center shifts over the
New England region and eventually over the Central Atlantic.
Simultaneously, an upper ridge will set up east of the Florida
Peninsula allowing for warming temperatures each day. Skies will
become mostly clear Tuesday afternoon behind the FROPA with some
additional clouds developing for Wednesday and Thursday. Very weak
signals of shortwave activity aloft combined with moisture present
Wednesday could result in an isolated shower or thunderstorm, mainly
for inland counties. Otherwise, the forecast will be rain-free
through the period.

The highlight of the forecast this week will be the above normal,
possibly record-breaking temperatures (see Climate section below).
No real semblance of any cold air advection in the wake of the front
will quickly shift to WAA as flow shifts out of the south Tuesday
night. Also, trends show a continued pattern of higher than "normal"
geopotential heights as we near the latter half of the week. Highs
will reach the upper 70s to low 80s across southeast South Carolina
and low to mid 80s across southeast Georgia Tuesday and a couple of
degrees warmer forecast for Wednesday. By Thursday, mid to upper 80s
are forecast everywhere within the forecast area with the exception
of the immediate coast where upper 70s are expected. It is possible
some locations, especially across interior southeast Georgia, could
hit the 90 degree mark. Onshore flow will help promote a progressive
sea breeze each day which will aid in cooling at least the coastal
communities prior to sunset. Lows in the upper 50s Tuesday night
will jump to the mid 60s for Wednesday night.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The long term continues to remain largely warm and dry as a strong
upper level ridge remains in place just off to our south. Highs in
the mid to upper 80s will be common through the weekend, with
isolated locations peaking in the lower 90s. A strong upper level
wave moving out of the Ontario providence Sunday into Monday
accompanied by a surface high pressure moving into the central
plains will send a cold front towards the region later this weekend
into early next week. Scattered showers are expected prior to the
frontal passage, with cooler temperatures forecast for Monday in the
lower/mid 70s.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
MVFR cigs are possible at CHS/JZI through about 19Z Monday, but
expect a few hours of VFR at CHS/JZI and SAV terminals prior to
shower and thunderstorms arriving from the west late afternoon.
TEMPO MVFR cigs/vsbys (and perhaps lower) remain in the forecast
from roughly 22Z to 01-02Z this evening with a line of thunderstorms
impacting all terminals. Gusty winds upwards to 25-30 kt are
also possible with thunderstorms. Cigs will lower to minimum
MVFR (and possibly IFR) levels at all terminals between 07-15Z
Tuesday, before improving by around daybreak post fropa, and
eventually to VFR by mid-late morning Tuesday.

Extended Aviation Outlook: Aside from possible low ceilings with any
isolated shower activity on Wednesday, generally no concerns for
flight restrictions through the week.

&&

.MARINE...
Late Afternoon and Tonight: The local area will remain positioned
along the western periphery of high pressure centered east of
Bermuda while a strong cold front moves into the Southeast this
evening, and moves across the local waters late night. South/southwest
winds around 10-15 kt with some gusts up to 20 kt are possible
across the Charleston Harbor and nearby coastal waters. Seas will
generally range between 3-5 ft, largest near 20 nm and farther
offshore across outer Georgia waters.

The biggest concern for mariners will be strong and severe t-storms
that occur with a line of thunderstorms pushing offshore early this
evening, generally impacting local waters around 6-10 PM. Damaging
wind gusts in excess of 40 or even 50 kt can occur, along with
frequent lightning strikes and brief very heavy rains that reduce
visibilities under 1 nm at times. A Severe Thunderstorm Watch is
currently in place for all nearshore waters, including the
Charleston Harbor, and Special Marine Warnings will likely be needed
during this time.

Tuesday through Saturday: Surface high pressure will build in from
the north as a cold front pushes offshore Tuesday, with generally no
marine concerns expected through the end of the week. There is a
small chance some patchy fog over the coastal nearshore waters could
remain/develop behind any lingering showers early Tuesday
morning.

&&

.CLIMATE...
Record High Temperatures:

April 4:
KSAV: 91/1963

April 5:
KCHS: 89/1978
KSAV: 90/1988

April 6:
KCHS: 90/1967
KSAV: 90/1967

Record High Minimum Temperatures:

March 31:
KCXM: 68/1938

April 2:
KCHS: 65/2012

April 3:
KCHS: 67/2012
KCXM: 68/2012
KSAV: 68/2012

April 4:
KCHS: 70/1974
KCXM: 69/1974
KSAV: 69/1974

April 5:
KCHS: 65/2017
KCXM: 67/2023
KSAV: 66/1957

April 6:
KSAV: 68/2023

&&

.EQUIPMENT...
The KCLX radar remains offline for dome maintenance through
April 1, 2025. Radar data will not be available during this
time. Users are urged to use adjacent WSR-88D sites which also
cover much of Southeast South Carolina, Southeast Georgia and
the adjacent coastal waters. These include:

KCAE - Columbia, SC
KLTX - Wilmington, NC
KJAX - Jacksonville, FL
KJGX - Robbins AFB, GA
KVAX - Moody AFB, GA (may also be unavailable due to
maintenance)

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...BRS
LONG TERM...BRS
AVIATION...BRS/DPB
MARINE...BRS/DPB
Hazardous weather outlook, Mar 31, 2:39 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
339 PM EDT Mon Mar 31 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-011945-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
339 PM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Severe Thunderstorm

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

In the hours before

Special weather statement, Mar 31, 3:09 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
409 PM EDT Mon Mar 31 2025

GAZ088-SCZ040-312045-
Allendale SC-Screven GA-
409 PM EDT Mon Mar 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SCREVEN AND ALLENDALE COUNTIES
UNTIL 445 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millett, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Ulmer, Appleton, Martin, Seigling, Millett, Baldock and Averill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3299 8155 3302 8158 3305 8154 3305 8156
      3306 8156 3305 8157 3306 8158 3307 8158
      3307 8160 3309 8160 3308 8161 3310 8161
      3316 8154 3311 8136 3311 8128 3312 8124
      3312 8119 3307 8114
TIME...MOT...LOC 2008Z 257DEG 31KT 3309 8152

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH

NED
Special weather statement, Mar 31, 3:49 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston SC
449 PM EDT Mon Mar 31 2025

GAZ099>101-114>116-137-138-312145-
Bulloch GA-Candler GA-Evans GA-Inland Bryan GA-Long GA-Tattnall
GA-Effingham GA-Inland Liberty GA-
449 PM EDT Mon Mar 31 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT LIBERTY...EFFINGHAM...
BRYAN...TATTNALL...CANDLER...EVANS...BULLOCH AND LONG COUNTIES UNTIL
545 PM EDT...

At 449 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Hopeulikit to 24 miles southwest
of Gordonia Altamaha State Park, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Statesboro, Reidsville, Glennville, Springfield, Claxton,
  Pembroke, Lanier, Guyton, Brooklet and Hagan.

This includes I-16 between mile markers 109 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3259 8177 3236 8129 3176 8193 3176 8194
      3179 8195 3179 8198 3180 8201 3182 8202
      3182 8204 3186 8211 3190 8211 3189 8212
      3189 8213 3191 8213 3190 8215 3190 8219
      3191 8223 3217 8218 3218 8219
TIME...MOT...LOC 2049Z 300DEG 10KT 3256 8185 3218 8198 3182 8238

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Adam
Special weather statement, Mar 31, 3:59 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
459 PM EDT Mon Mar 31 2025

GAZ088-101-SCZ040-042-043-047-312200-
Screven GA-Inland Colleton SC-Hampton SC-Allendale SC-Effingham
GA-Inland Jasper SC-
459 PM EDT Mon Mar 31 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM...JASPER...
COLLETON...SCREVEN...ALLENDALE AND HAMPTON COUNTIES UNTIL 6 PM EDT...

At 459 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 9 miles northwest of Millett to near
Dover, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Allendale, Sylvania, Springfield, Hampton, Lake Warren State Park,
  Varnville, Estill, Fairfax, Brunson and Gifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3299 8163 3305 8154 3305 8156 3309 8160
      3308 8161 3310 8161 3316 8154 3311 8136
      3312 8119 3303 8108 3310 8094 3308 8092
      3271 8107 3236 8129 3248 8154 3251 8158
      3251 8160 3257 8172 3260 8176 3280 8164
TIME...MOT...LOC 2058Z 270DEG 35KT 3320 8160 3281 8155 3252 8167

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Adam
Special weather statement, Mar 31, 4:26 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
526 PM EDT Mon Mar 31 2025

SCZ042>044-047-048-312215-
Hampton SC-Beaufort SC-Inland Colleton SC-Dorchester SC-Inland
Jasper SC-
526 PM EDT Mon Mar 31 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT BEAUFORT...JASPER...
COLLETON...DORCHESTER AND HAMPTON COUNTIES UNTIL 615 PM EDT...

At 526 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 7 miles west of Reevesville to near
Hendersonville, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Walterboro, Saint George, Yemassee, Givhans Ferry State Park,
  Dorchester, Colleton, Varnville, Cottageville, Harleyville and
  Reevesville.

This includes the following highways...
	I-26 between mile markers 170 and 184.
	I-95 in South Carolina between mile markers 35 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3263 8119 3307 8099 3310 8094 3306 8090
      3309 8088 3313 8090 3333 8050 3327 8047
      3325 8035 3286 8039 3274 8045 3266 8068
      3265 8068
TIME...MOT...LOC 2125Z 271DEG 26KT 3323 8076 3302 8076 3279 8080

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH

NED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
March 31, 4:34 PM EST to 4:40 PM EST
Where
Effingham County, 3.65 mi NNE of Faulkville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.200, -81.310

Effingham County Emergency Management reported numerous trees and power lines down in the southern portion of Effingham County, primarily east of Eden to the Chatham County line with several roads blocked. A tree fell on a home and caused structural damage in the 100 block of Old Lake Road. Another tree fell on a home and caused structural damage in the 300 block of St. Paul Road. Also, another tree fell on a home and caused structural damage in the 200 block of Meadowood Lane.

Thunderstorm Wind, Chatham

When
March 31, 4:47 PM EST to 4:48 PM EST
Where
Chatham County, 0.69 mi N of Meinhard
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.190, -81.220

Chatham County Emergency Management reported a tree down at Benton Boulevard and Highway 30. This wind damage was a continuation of damaged associated with a storm that moved in from southern Effingham County.

Thunderstorm Wind, Chatham

When
March 31, 5:08 PM EST to 5:09 PM EST
Where
Chatham County, 2.15 mi NNE of Wilmington Is
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.000, -80.990

Chatham County Emergency Management reported power lines down at the intersection of N Cromwell and Landon Lane, as well as in the 400 block of Forrest Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234236, 1234237, 1234238.